Popular Now

Skin

Roaccutane for acne: A skin specialist’s view

May 20th 2016 / Anna Hunter / 4 comments

is-roaccutane-a-good-solution-for-acne-.jpg

Getty Images

Considering extreme measures to tackle your acne? Give this a read first as skin doctor Dr Terry Loong explains how Roaccutane works

Roaccutane; it gets a bad rap, but is its negative press deserved? Who can it actually help and how does it work? In a continuation of our clear skin feature a fortnight ago, we tapped into integrative cosmetic and skin doctor Dr Terry Loong’s knowledge and experience with the renowned acne medication.

Get The Gloss: What exactly is Roaccutane? How does it work?

Dr Terry: Roaccutane is a vitamin A derivative that is taken orally as a pill to treat severe acne. The true mechanism of how it works is not fully known but in essence it does the following:

  • Dramatically reduces the size of the oil glands (by around 35-58%)

  • Reduces the amount of oil produced by the gland itself (by around 80%)

  • Reduces skin cells clogging up the pores

  • Reduces inflammation

  • Indirectly reduces P.Acne bacteria that causes acne opportunistically.

GTG: Who is most likely to find it suitable?

DT: Severe inflammatory acne that has not responded to traditional or alternative methods will fare best. That usually means very oily, inflamed skin.

GTG: How long is a course of treatment? What should happen once a course is over?

DT: A course of treatment is typically 3-5 months (one cycle) depending on the severity.

Research shows that Roaccutane can achieve partial or complete clearance of acne in about 95% of people who complete a cycle. The majority of people who take it see their acne effectively cured, experiencing long-term remission of acne symptoms.

Studies show an average relapse rate of around 33%, and in these cases sometimes a second course is given.

GTG: What are the pros of taking Roaccutane?

DT: It reduces oil production on the face, dramatically improving acne and for some achieving flawless skin.

GTG: On the flip side, what are the cons?

DT: Plenty! As it's a systemic medication (taken orally), it affects many systems of the body. Approximately 80% of people taking Roaccutane will experience one or more of the below side effects:

  • Dry mouth

  • Dry, cracked lips

  • Dry skin

  • Nose bleeds

  • Hair loss or baldness

  • Skin rash or worsening eczema

  • Hair overgrowth in women (rare)

  • Sensitive skin

  • Increased risk of sunburn

  • Depression

  • Suicidal thoughts

  • Hearing impairment

  • Visual problems

  • Joint pain

  • Bowel inflammation

  • Birth defects

  • Muscle pain

  • Arthritis

  • Liver problems

  • Dry eyes

Unfortunately the list goes on...

GTG: How can you counteract any side effects?

DT: It’s best to weigh up the pros and cons carefully before starting on it. Increase your supplement intake to reduce inflammation in your body, eat organic produce where possible, increase your antioxidant uptake and reduce any toxic chemical burden where you can to help to minimise the impact of side effects.

GTG: Should you also change the skincare products you're using?

DT: Yes, your skin will be drier so it's best to hydrate! Moisturise your skin and don't use products that have too strong active ingredients. You’ll want to avoid skin treatments that would be reactive or strip the skin, for example steer clear of skin peels or lasers that may be too harsh for the skin. Sunscreen is a must, even on cloudy days!

GTG: Is it worse to take it in winter?

DT: It could be as the weather will be dry so you should increase your moisture levels. However, during winter there’s less sunshine, so from this perspective it may be beneficial to start a course during the winter months.

GTG: Do you have any success stories? Or on the contrary, horror stories?!

DT: I prefer not to use Roaccutane. My patients normally come to me after Roaccutane failed them or in cases where acne has resurfaced and they don't want to go through the side effects again. I had a patient who had such dry eyes after roaccutane that she couldn't wear any contact lenses for 3 years. It’s whatever works for individual patients.

Do you have any experience with Roaccutane, either positive or negative? Let us know below.

Need more information? Check out our edit of the best products for acne-prone skin

Find out more about Dr Terry or book an appointment here

Like reading up on all things skincare? Sign up to our newsletter for regular updates.

Post a comment

Login to add a comment

  • nathalie coughlan
  • August 5th 2016

I went on Roaccutane for over six months. I have a fear of needles, so it was absolutely awful getting my bloods taken every month just so that I could go on Roaccutane.
It does what it is supposed to do, well at least while you're taking it. It takes about a month or two for you to start seeing some results, but it completely drys out your skin. At one point while taking Roaccutane, my skin got so dry that it was just peeling off of my face. And it felt like my face had burns on it.
I've been off Roaccutane for about a month now, and my skin has returned to being oily. The worst part is my acne is coming back, and it's almost as bad as when I first started. I was told that this was a permanent solution to my acne, but it's just coming back and I don't want to go through being on Roaccutane again.
Overall, my skin was fine while on the medication, but once I stopped it just came back. I'm only 13 now and I used to get made fun of because my acne, and I fear that it will return to being that way. The way when you just walk down a hall, people just stare at you with a disqusted look on their face. I was told that it would be a permanent solution, and I thought that I wouldn't have to deal with my severe acne again. After all that you go through while on this, it doesn't have very effective results. I would recommend this treatment though, after seeing the very good results on other people (like my dad). This treatment does end up working for most people, but I found the results on me very disappointing.

  • Little Brown Bird .
  • September 15th 2015

I agree with Sarah. I took half a six month course on a low dose before stopping and whilst the side effects were significant, they were manageable.

1 year and 3 months since the end of my treatment, I have lovely clear skin.

I was put off by the scare stories and wish I'd had the treatment 3 years earlier when it was initially offered to me.

I don't regret it for a moment and my self-esteem has increased tenfold.

If anything, it's worth getting a referral from your GP and talk the options through with a dermatologist. Treatment is so closely managed and while it takes some time to see results, the residual effects once you complete the treatment are amazing.

I took weekly selfies during the treatment to see my progress and share it with the dermatologist and nurse practitioner.

It's like a gift that keeps on giving :)

  • eve Ballin
  • September 15th 2015

I read this article by Dr Terry Loog with interest . I've never used Roaccutane BUT I've used topical Vit A creams in the form of Retin A etc for ages ( more than 18 years )
I've experienced at least 5 of the side effects mentioned above for Roaccutane but the one which really mystifies me is arthritis - I have developed arthritis in the last 6 years despite there being no family history of it .
I am wondering whether Dr Loong knows of any medical evidence to suggest that topical Vit A might be systemically absorbed and consequently have cumulative side effects over time ?
Eve BALLIN.
BScOptom McOptom

  • sarah keeble
  • September 15th 2015

I've always suffered with mild acne but after moving to London, I broke out badly for months and months. I tried changing my diet, skin routine, tried topical lotion. After no success I went to see a dermatologist who put me on a very low dosage, long course of Roaccutane. Whilst on the course my skin got ten times worse then started to clear up after 5 months. I've had clear skin ever since (year later). I would recommend doing a course as my skin is now something I don't worry about. It is a strong drug so if you are thinking about going on it I would say go for it but do low dosage for a longer period of time so you don't feel the side effects so much. The success rate is meant to be better if you take it this way too. Hope this helps.

Agile web development by Byte9